Please use this identifier to cite or link to this item: http://hdl.handle.net/1822/1370

TitleImmobilized particles in gel matrix-type porous media: nonhomogeneous cell distribution
Author(s)Mota, M.
Teixeira, J. A.
Yelshin, Alexander
Issue date2002
PublisherAmerican Chemical Society
American Institute of Chemical Engineers
JournalBiotechnology Progress
Citation“Biotechnology Progress”. 18:4 (2002) 807-814.
Abstract(s)The conventional random pore model assumes a homogeneous cell distribution in the gel matrix used to immobilize cells. However, the validity of this model is restricted to values of the exponent R, between 1.8 and 2.25, of a model power function relating the diffusivity coefficient in the matrix with the overall cell volume fraction in the system. Based on the analysis of published data for diffusion in gels with immobilized cells and on the homogeneous approach for the random pore model developed in a previous work, a new, nonhomogeneous approach is proposed for R values outside the range 1.8-2.25. To explain these data, two main types of nonhomogeneous cell distribution were considered: (1) nonhomogeneous cell distribution in the gel for R > 2.25 (type 1) and (2) nonhomogeneity related with anisotropy of cell space orientation when R < 1.8 (type 2). In the case of nonhomogeneity of type 1, the cell volume fraction in the layers occupied by cells must be considered in place of the concept previously used for homogeneous distribution, viz., the average cell volume fraction. This model underlines that accumulation of cells in a thin layer close to the surface improves their nutrient intake. For nonhomogeneity of type 2, the tortuosity of such a system is smaller than should be expected if spherical cells were considered, thereby changing the effective diffusion. The model proposed in this work proved to fit into several real cases reported in the literature.
TypeArticle
URIhttp://hdl.handle.net/1822/1370
DOI10.1021/bp020046r
ISSN8756-7938
Peer-Reviewedyes
AccessOpen access
Appears in Collections:CEB - Publicações em Revistas/Séries Internacionais / Publications in International Journals/Series

Files in This Item:
File Description SizeFormat 
2002-13.pdf111,3 kBAdobe PDFView/Open

Partilhe no FacebookPartilhe no TwitterPartilhe no DeliciousPartilhe no LinkedInPartilhe no DiggAdicionar ao Google BookmarksPartilhe no MySpacePartilhe no Orkut
Exporte no formato BibTex mendeley Exporte no formato Endnote Adicione ao seu ORCID